Skip navigation
Skip navigation

Bandwidth choice for nonparametric classification

Hall, Peter; Kang, Kee-Hoon


It is shown that, for kernel-based classification with univariate distributions and two populations, optimal bandwidth choice has a dichotomous character. If the two densities cross at just one point, where their curvatures have the same signs, then minimum Bayes risk is achieved using bandwidths which are an order of magnitude larger than those which minimize pointwise estimation error. On the other hand, if the curvature signs are different, or if there are multiple crossing points,...[Show more]

CollectionsANU Research Publications
Date published: 2005-04-25
Type: Journal article
Source: Annals of Statistics 2005, Vol. 33, No. 1, 284-306
DOI: 10.1214/009053604000000959


File Description SizeFormat Image
01_Hall_Bandwidth_Choice_2005.pdf195.96 kBAdobe PDFThumbnail

Items in Open Research are protected by copyright, with all rights reserved, unless otherwise indicated.

Updated:  20 July 2017/ Responsible Officer:  University Librarian/ Page Contact:  Library Systems & Web Coordinator